A syndrome of thrombosis and hemorrhage complicating l-asparaginase therapy for childhood acute lymphoblastic leukemia

John R. Priest, Norma K.C. Ramsay, Peter G. Steinherz, David G. Tubergen, Mitchell S. Cairo, Anneliese L. Sitarz, Agnes J. Bishop, Les White, Michael E. Trigg, Carolyn J. Levitt, John A. Cich, Peter Felix Coccia

Research output: Contribution to journalArticle

149 Citations (Scopus)

Abstract

l-Asparaginase therapy for childhood acute lymphoblastic leukemia causes deficiencies of plasma hemostatic proteins, especially antithrombin, plasminogen, and fibrinogen. Severe thromboses and hemorrhages occurred in 18 children receiving vincristine, prednisone, and asparaginase therapy for ALL. Thirteen children had intracranial thrombosis or hemorrhage, four had extremity thrombosis, and one had both an intracranial hemorrhage and an extremity thrombosis. These events occur characteristically in the third and fourth weeks of therapy during or just after a three-week course of l-asparaginase. Symptoms of headache, obtundation, hemiparesis, and seizure were common for the intracranial events; local pain, swelling, and discoloration were common for the extremity thromboses. These complications have been recognized in 1 to 2% of children undergoing induction therapy which includes asparaginase.

Original languageEnglish (US)
Pages (from-to)984-989
Number of pages6
JournalThe Journal of Pediatrics
Volume100
Issue number6
DOIs
StatePublished - Jan 1 1982

Fingerprint

Asparaginase
Precursor Cell Lymphoblastic Leukemia-Lymphoma
Thrombosis
Hemorrhage
Extremities
Intracranial Hemorrhages
Intracranial Thrombosis
Antithrombins
Plasminogen
Vincristine
Paresis
Hemostatics
Therapeutics
Prednisone
Fibrinogen
Headache
Blood Proteins
Seizures
Pain

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Priest, J. R., Ramsay, N. K. C., Steinherz, P. G., Tubergen, D. G., Cairo, M. S., Sitarz, A. L., ... Coccia, P. F. (1982). A syndrome of thrombosis and hemorrhage complicating l-asparaginase therapy for childhood acute lymphoblastic leukemia. The Journal of Pediatrics, 100(6), 984-989. https://doi.org/10.1016/S0022-3476(82)80535-0

A syndrome of thrombosis and hemorrhage complicating l-asparaginase therapy for childhood acute lymphoblastic leukemia. / Priest, John R.; Ramsay, Norma K.C.; Steinherz, Peter G.; Tubergen, David G.; Cairo, Mitchell S.; Sitarz, Anneliese L.; Bishop, Agnes J.; White, Les; Trigg, Michael E.; Levitt, Carolyn J.; Cich, John A.; Coccia, Peter Felix.

In: The Journal of Pediatrics, Vol. 100, No. 6, 01.01.1982, p. 984-989.

Research output: Contribution to journalArticle

Priest, JR, Ramsay, NKC, Steinherz, PG, Tubergen, DG, Cairo, MS, Sitarz, AL, Bishop, AJ, White, L, Trigg, ME, Levitt, CJ, Cich, JA & Coccia, PF 1982, 'A syndrome of thrombosis and hemorrhage complicating l-asparaginase therapy for childhood acute lymphoblastic leukemia', The Journal of Pediatrics, vol. 100, no. 6, pp. 984-989. https://doi.org/10.1016/S0022-3476(82)80535-0
Priest, John R. ; Ramsay, Norma K.C. ; Steinherz, Peter G. ; Tubergen, David G. ; Cairo, Mitchell S. ; Sitarz, Anneliese L. ; Bishop, Agnes J. ; White, Les ; Trigg, Michael E. ; Levitt, Carolyn J. ; Cich, John A. ; Coccia, Peter Felix. / A syndrome of thrombosis and hemorrhage complicating l-asparaginase therapy for childhood acute lymphoblastic leukemia. In: The Journal of Pediatrics. 1982 ; Vol. 100, No. 6. pp. 984-989.
@article{bbdc662a2a204b2695903903360f1107,
title = "A syndrome of thrombosis and hemorrhage complicating l-asparaginase therapy for childhood acute lymphoblastic leukemia",
abstract = "l-Asparaginase therapy for childhood acute lymphoblastic leukemia causes deficiencies of plasma hemostatic proteins, especially antithrombin, plasminogen, and fibrinogen. Severe thromboses and hemorrhages occurred in 18 children receiving vincristine, prednisone, and asparaginase therapy for ALL. Thirteen children had intracranial thrombosis or hemorrhage, four had extremity thrombosis, and one had both an intracranial hemorrhage and an extremity thrombosis. These events occur characteristically in the third and fourth weeks of therapy during or just after a three-week course of l-asparaginase. Symptoms of headache, obtundation, hemiparesis, and seizure were common for the intracranial events; local pain, swelling, and discoloration were common for the extremity thromboses. These complications have been recognized in 1 to 2{\%} of children undergoing induction therapy which includes asparaginase.",
author = "Priest, {John R.} and Ramsay, {Norma K.C.} and Steinherz, {Peter G.} and Tubergen, {David G.} and Cairo, {Mitchell S.} and Sitarz, {Anneliese L.} and Bishop, {Agnes J.} and Les White and Trigg, {Michael E.} and Levitt, {Carolyn J.} and Cich, {John A.} and Coccia, {Peter Felix}",
year = "1982",
month = "1",
day = "1",
doi = "10.1016/S0022-3476(82)80535-0",
language = "English (US)",
volume = "100",
pages = "984--989",
journal = "Journal of Pediatrics",
issn = "0022-3476",
publisher = "Mosby Inc.",
number = "6",

}

TY - JOUR

T1 - A syndrome of thrombosis and hemorrhage complicating l-asparaginase therapy for childhood acute lymphoblastic leukemia

AU - Priest, John R.

AU - Ramsay, Norma K.C.

AU - Steinherz, Peter G.

AU - Tubergen, David G.

AU - Cairo, Mitchell S.

AU - Sitarz, Anneliese L.

AU - Bishop, Agnes J.

AU - White, Les

AU - Trigg, Michael E.

AU - Levitt, Carolyn J.

AU - Cich, John A.

AU - Coccia, Peter Felix

PY - 1982/1/1

Y1 - 1982/1/1

N2 - l-Asparaginase therapy for childhood acute lymphoblastic leukemia causes deficiencies of plasma hemostatic proteins, especially antithrombin, plasminogen, and fibrinogen. Severe thromboses and hemorrhages occurred in 18 children receiving vincristine, prednisone, and asparaginase therapy for ALL. Thirteen children had intracranial thrombosis or hemorrhage, four had extremity thrombosis, and one had both an intracranial hemorrhage and an extremity thrombosis. These events occur characteristically in the third and fourth weeks of therapy during or just after a three-week course of l-asparaginase. Symptoms of headache, obtundation, hemiparesis, and seizure were common for the intracranial events; local pain, swelling, and discoloration were common for the extremity thromboses. These complications have been recognized in 1 to 2% of children undergoing induction therapy which includes asparaginase.

AB - l-Asparaginase therapy for childhood acute lymphoblastic leukemia causes deficiencies of plasma hemostatic proteins, especially antithrombin, plasminogen, and fibrinogen. Severe thromboses and hemorrhages occurred in 18 children receiving vincristine, prednisone, and asparaginase therapy for ALL. Thirteen children had intracranial thrombosis or hemorrhage, four had extremity thrombosis, and one had both an intracranial hemorrhage and an extremity thrombosis. These events occur characteristically in the third and fourth weeks of therapy during or just after a three-week course of l-asparaginase. Symptoms of headache, obtundation, hemiparesis, and seizure were common for the intracranial events; local pain, swelling, and discoloration were common for the extremity thromboses. These complications have been recognized in 1 to 2% of children undergoing induction therapy which includes asparaginase.

UR - http://www.scopus.com/inward/record.url?scp=0020066012&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020066012&partnerID=8YFLogxK

U2 - 10.1016/S0022-3476(82)80535-0

DO - 10.1016/S0022-3476(82)80535-0

M3 - Article

VL - 100

SP - 984

EP - 989

JO - Journal of Pediatrics

JF - Journal of Pediatrics

SN - 0022-3476

IS - 6

ER -